PDA

View Full Version : Numbness



Dong
09-24-2004, 09:39 AM
>
> 3 yeras ago, I felt extremely tired, numbness on my face, then to my left hand, a neurologist referred me to a rheumatologist, and was diagnosed as "Mixed Connective Tissue Disease".

Yesterday I went to see the rheumatologist. The good news is, the
> dose of one medicine is to be reduced to the half,
> as coughing, general feelings are improving. The bad
> news is: he refers me back to a neurologist. As
> the numbness is really getting worse and worse, from
> the face 3 years ago, to the left had, to the left
> arm, to left foot, to left leg, now it affects both
> hands, except the right leg is not affected yet.
> To visit a neurologist is to “make sure” if there is
> any other disease(s), because this symptom
> “numbness” is “very unusual” with lupus. So 3 years ago a neurologist
> referred me to see a rheumatologist, and three years later the vise versa. Does anyone has also the symptom of "numbness"?
>
> > If you have any idea/opinion, pls let me know. I am
> really worried and don't know besides
> neurologist, whom else (spine and soprts medicine?)
> should I turn to.

Any opinion/suggestion/experience/help greatly appreciated. :(

Missy
09-28-2004, 12:57 PM
My sister also has been dx with "Undifferentiated connective tissue disease" Her Rheumy told her it was basically mild Lupus.

Sorry, neither she nor I have had numbness.......

Good luck!

Missy

Saysusie
09-29-2004, 08:58 AM
Hi Dong;
There could be serveral reasons for the tingling that you described. Abnormal nerve sensations such as pins-and-needles, tingling, burning, prickling or similar feelings are all known as "paresthesias". They usually result from nerve damage due to pressure (such as a pinched nerve), entrapment, or diseases. Continued nerve damage can lead to numbness.

Paresthesias can affect various parts of the body. Hands, fingers, and feet are common sites but all are possibilities. Afflictions of specific nerves or spinal nerves can also cause paresthesias in particular skin areas of the body.

Parethesias with simple causes such as pressing on a nerve are usually reversibe. Certain other nerve conditions such as peripheral neuropathy (often from diabetes), lupus complications, Guillain-Barre syndrome, or multiple sclerosis are also possible causes of parethesias. Because of the variety of possible causes, any abnormal sensation needs prompt professional medical investigation.
Carpal Tunnel Syndrom can cause numbness or tingling in your wrist, fingers, hand, or forearm. Certain medical conditions, including diabetes, underactive thyroid, multiple sclerosis, seizures, or migraine headaches can also cause tingling in the face, fingers, arms and feet.
Tingling or weakness on one side of your body, blurred vision and difficulty speaking are all signs of a transient ischemic attack (TIA), or mini-stroke. A mini-stroke occurs when a small clot or plaque deposit narrows arteries, temporarily blocking oxygen-rich blood to the brain.
If you experience these symptoms, immediately call your doctor or, if symptoms persist, call 911 or have someone take you to the emergency room.
Tingling means that the nerves may be damaged, numbness may mean that the nerves are no longer functioning. Regardless, the tingling and numbness should not be ignored. Insist that your doctors find the underlying cause so that you can begin treatment as soon as possible. Be aggressive and insistent!!
Let us know how you are doing!!
Best of Luck To You
Saysusie

Dong
05-26-2005, 11:35 AM
This is a followup to my poster of "Numbness"

I have visited a neurologist and was sent by him to a neurosurgin, a biopsy was done. After all the tests, both neurologist and the rheumatologist have come to the temporary conclusion: the numbness could be caused by the medicine Hydroxychloroquine, and let me stop taking it at all, I have taken it for 2 years, so far no improvement has been seen, but also no further deterioration either. This message is my thanks to all who read my text and replied and a warning to all who is taking the same medicine, be cautious, talk with your doctor, any medicine is a two-sided sword.

Dong :mad: :mad:

betsybailey
05-29-2005, 12:26 AM
What are you taking it can be a side effect of many drugs...also rare shmare...everycase is different. I had the numbness really bad it was a mixture of things for me and took a loooong time to get over. I wouldn't necessarily blame the plaquinil. Your neuro can test your muscles with electricity to see if you have nerve damage periferally...my problem...or an MRI to check the brain. For me due to the lupus I was taking topomax, helps with headaches, causes tingling. Mine got really bad because my kidney wasn't dumping the leftovers. Also, antibiotics have been a real problem for me...everytime I take them I get tingly for months. Mine was so bad that I started not realizing when I would burn myself.

The thing I have found that helps was massage, not deep tissue that'll cause a flare, but nice swedish massage activated the muscles enough that slowly they repaired themselves.

Please let me know how it goes for you.


PS. Just thought if you have mixed tissue did they consider swelling in the muscle and try prednisone. Even just a dose pack might stop the cycle.

trishab
05-31-2005, 11:47 AM
I have had tingling in my face for over a year now, as well as in my hands. Have had definitely exhaustion (bone tiredness) for over a year but is getting worse. Sun sensatifity (heat as well) has gotten a lot worse in the past few months, butterfly rash on face happens quite often. But when you mentioned the numbness/tingling it sparked my attention. I haven't seen this on any other site before. Glad that someone else has this symptom, I was beginning to think I had lost my mind entirely. I was tested last week for Lupus -- awaiting those results. But doc says if nothing shows up he is treating me for "depression". I really don't think I am depressed! But -- he can think of no other explanation of my symptoms. Any suggestions?

Trisha B.

silverlioness
05-31-2005, 10:26 PM
Trisha-

I would make your doctor give you a referral to a rheumatologist. And, when you make the appointment make sure they have other lupus patients (like someone else suggested), if not, keep picking until you find a "good" rheumatologist. Don't sell yourself short. I think most of us have been tossed around and discarded just like you are being treated now. And made to think we were crazy instead of physically sick. I got "talked to" at work about how many days I missed and that fired me up. So, I called my primary care doctor and demanded a referral.

I think since reading this site, I've realized that my itching has turned into tingling. I itch 24/7. Now, I tingle (mostly my arms and hands) for at least a couple hours a day. I was so use to it that I wasn't even noticing.

I don't know of any other disease that causes a butterfly rash. Research this site: www.lupus.org. It lists the criteria for a lupus diagnosis and other good information.

A doctor I know told his nurse if a patient has more than three "ailments" during a visit, he automatically puts them on depression medicine. I think this type of ignorance is what is happening to you.

Stay strong!

trishab
06-01-2005, 06:13 AM
Thanks for the reply. This site does make me feel better -- at least I have a little validation about how I am feeling. I have the same tingling/numbness in my face, hands and left arm, and at times I wake up and my legs kind of tingle too -- like they don't really want to move around much. It is strange -- maybe my imagination. Who knows at this point. I just know that I don't spring out of bed like I used to. My lower right side of my back aches pretty much all the time. I think I am must getting old and falling apart. But, I just never thought of 51 as being "old"!

Trisha

val
06-07-2005, 01:25 AM
Hi,
I had my ulna nerves released twice on right side and once on left side, long before lupus diagnosis. I get numbness in the tip of my nose, sometimes my upper lip and down the right side of my face. I am being investigated for circulatory problems in the brain, as I have memory problems and awaiting SPECT scan results.
I feel with so many strange symptoms Dr's seem to switch off.
Val